Are taking an ACE Inhibitor drug? Or perhaps one of their near cousin, ARB (Angiotensin Receptor Blocking) drugs?
And did you know they were being phased out?
I had seen a headline in the GP's e-journal, Pulse, highlighting a new drug. NICE green-lights use of 'game-changing' heart failure drug on the NHS. I have long been interested in such announcements.
- a new 'miracle' drug, a 'magic bullet'.
- a 'game-changing' new drug
So here was another. "I will follow its life-cycle" I thought, which if in line with other pharmaceutical drugs would move from new 'game changing' drug to recognition that it was dangerous, and eventually being withdrawn or banned. This is the normal life cycle of any conventional medical drug - a promising start, followed by patient harm, patient damage, and an ignominious withdrawal. I have written about the process in my blog, 'The ages of conventional medical drugs'.
However, I wasn't prepared to find this in the Pulse article.....
"GPs could soon be treating many heart failure patients with a completely new drug, as NICE has green-lighted a ‘game-changing’ alternative to ACE inhibitors and angiotensin receptor blockers (ARBs)."
So is this the end of another group of drugs? Is this yet another situation when a new drug comes in, full of promise, whilst an old drug, known to be dangerous to our health, is discarded - secretly, silently, and without fuss?
When introduced, ACE inhibitors were themselves presented to us as a miracle drug. The first ACE inhibitor was approved in 1981 by the FDA, the USA's drug regulator. Since then, many other types were approved, and sold under a plethora of brand names. They have been used now for over 30 years for the treatment of heart failure, hypertension, myocardial infarction, angina, coronary artery disease, cardiovascular disease and much else.
Most doctors, and most websites will tell us that ACE inhibitors are 'well tolerated', with few serious side effects. Those mentioned often include dizziness, headache, drowsiness, nausea, diarrhoea, weakness, cough, and rash.
Less rarely are we informed of more serious side effects caused by ACE inhibitors. They are, for instance, known to cause fatigue, asthenia, vertigo, sinusitis, chest pain, peripheral edema, visual disturbance, conjunctivitis, decreased appetite, anorexia, pyrexia, decreased libido, erectile impotence, hearing loss, tinnitus, bone marrow failure, serious allergic reactions, a decrease in white blood cells, swelling of tissues (angioedema), and kidney failure. They can also cause birth defects, and so should not be used during pregnancy. The drugs.com website describes the more serious known side effects of ACE inhibitors.
Low blood pressure, or hypotension, was the most common, but there are other serious cardiovascular effects too, including Angina pectoris, myocardial ischemia, myocardial infarction, tachycardia, arrhythmia, palpitations, flushing, vascular stenosis, hypoperfusion, vasculitis, as well as Raynaud's syndrome.
These include vomiting, gastrointestinal inflammation, abdominal discomfort, dyspepsia, Pancreatitis, small bowel angioedema, gastritis and constipation.
Respiratory effects include not only a cough, but dyspnea, bronchitis, bronchospasm, and aggravated asthma.
In terms of the mind, they are known to cause depression, anxiety, nervousness, restlessness, disturbed attention, sleep disorder, insomnia and confusion.
As well as headache and dizziness, ACE inhibitors can also cause syncope, paresthesia, somnolence, tremor, balance disorder, amnesia, convulsions, neuralgia, neuropathy, cerebral ischemia, ischemic stroke, transient ischemic attack, and psychomotor skills impairment.
ACE inhibitors are known to cause muscle spasm, myalgia, arthralgia and arthritis.
Maculopapular rash, pruritus, hyperhidrosis, exfoliative dermatitis, urticaria, purpura, pemphigus, pemphigoid, erythema multiforme, toxic epidermal necrolysis, Stevens Johnson syndrome, alopecia, aggravated psoriasis, dermatitis and many other conditions are mentioned as side effects of ACE inhibitors.
Hepatic (Liver problems)
ACE inhibitors are know to cause jaundice, hepatitis and liver failure.
Renal (kidney problems)
Yet the most serious and common side effect is what ACE inhibitors do to our kinds. They cause abnormal kidney function, including renal impairment, and acute kidney failure. A WDDTY article estimated that these drugs could be responsible for 15% of all cases of kidney injuries, quoting research undertaken at Cambridge University. They found that ACE prescriptions in the UK suddenly increased by 16% in 2010, and that there was a 52% increase in hospital admissions for acute kidney injury that year, too. They calculated that 1,636 of the admissions in 2010 could have been avoided had doctors kept to prescribing levels of 2007. As WDDTY said,
"Around 30 per cent of the patients die from kidney failure. ACE inhibitors are the world's second most-commonly prescribed, used to treat blood pressure, heart disease and-ironically-kidney failure." (Source: PLoS ONE, 2013; 8: e78465)
So, if ACE inhibitors are going to be phased out, perhaps the best that can be said is "it's about time, and not before time".